Vol. 7, No. 8, 2013

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 9, 1845–2052
Issue 8, 1601–1843
Issue 7, 1373–1600
Issue 6, 1147–1371
Issue 5, 939–1146
Issue 4, 695–938
Issue 3, 451–694
Issue 2, 215–450
Issue 1, 1–214

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
Cover
Editorial Board
Editors' Addresses
Editors' Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Differential characterization of Wilson primes for $\mathbb{F}_q[t]$

Dinesh S. Thakur

Vol. 7 (2013), No. 8, 1841–1848
Abstract

We consider an analog, when is replaced by Fq[t], of Wilson primes, namely the primes satisfying Wilson’s congruence (p 1)! 1 to modulus p2 rather than the usual prime modulus p. We fully characterize these primes by connecting these or higher power congruences to other fundamental quantities such as higher derivatives and higher difference quotients as well as higher Fermat quotients. For example, in characteristic p > 2, we show that a prime of Fq[t] is a Wilson prime if and only if its second derivative with respect to t is 0 and in this case, further, that the congruence holds automatically modulo p1. For p = 2, the power p 1 is replaced by 4 1 = 3. For every q, we show that there are infinitely many such primes.

Dedicated to Barry Mazur on his 75th birthday

Keywords
Wilson prime, arithmetic derivative, Fermat quotient
Mathematical Subject Classification 2010
Primary: 11T55
Secondary: 11A41, 11N05, 11N69, 11A07
Milestones
Received: 9 May 2012
Revised: 10 September 2012
Accepted: 31 October 2012
Published: 24 November 2013
Authors
Dinesh S. Thakur
1013 Hylan Building
Department of Mathematics
University of Rochester
RC Box 270138
Rochester, NY 14627
United States